Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 12, NWS Green Bay, WI

September 5, 2020

NWS Green Bay, WI issued this gale warning at Sep 5, 2020, 3:00 PM CDT. It took effect at Sep 6, 2020, 9:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2020, 3:00 PM CDT (20:00 UTC)
In effect from
Sep 6, 2020, 9:00 AM CDT
Expired
Sep 6, 2020, 8:51 PM CDT
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

552 
WHUS73 KGRB 052000
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
300 PM CDT Sat Sep 5 2020

LMZ521-522-541>543-060400-
/O.NEW.KGRB.GL.W.0012.200906T1400Z-200907T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
300 PM CDT Sat Sep 5 2020

...GALE WARNING IN EFFECT FROM 9 AM SUNDAY TO 4 AM CDT MONDAY...

* WHAT...South winds to 30 kt with gusts up to 40 kt veering west
  Sunday evening. Waves of 3 to 6 ft expected on the bay and 6 to
  10 ft on Lake Michigan. 

* WHERE...Bay of Green Bay south of line from Cedar River to 
  Rock Island Passage and Lake Michigan from Rock Island Passage 
  to Sheboygan.

* WHEN...From 9 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Bersch
5 follow-up statements
975 
WHUS73 KGRB 060228
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
928 PM CDT Sat Sep 5 2020

LMZ521-522-541>543-061030-
/O.CON.KGRB.GL.W.0012.200906T1400Z-200907T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
928 PM CDT Sat Sep 5 2020

...GALE WARNING REMAINS IN EFFECT FROM 9 AM SUNDAY TO 4 AM CDT
MONDAY...

* WHAT...South winds to 30 kt with gusts up to 40 kt veering 
  west Sunday evening. Waves of 3 to 6 ft expected on the bay 
  and 6 to 10 ft on Lake Michigan.

* WHERE...Bay of Green Bay south of line from Cedar River to 
  Rock Island Passage and Lake Michigan from Rock Island Passage 
  to Sheboygan.

* WHEN...From 9 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Bersch
731 
WHUS73 KGRB 060937
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
437 AM CDT Sun Sep 6 2020

LMZ521-522-541>543-061745-
/O.CON.KGRB.GL.W.0012.200906T1400Z-200907T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
437 AM CDT Sun Sep 6 2020

...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 4 AM
CDT MONDAY...

* WHAT...South winds to 30 kts with gale force gusts around 35
  kts, veering west during the evening. Waves building to 3 to 6 
  ft on the bay, and to 7 to 11 ft on the lake.

* WHERE...Bay of Green Bay south of line from Cedar River to 
  Rock Island Passage and Lake Michigan from Rock Island Passage 
  to Sheboygan.

* WHEN...From 9 AM this morning to 4 AM CDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be
  needed for Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

JS
454 
WHUS73 KGRB 061533
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1033 AM CDT Sun Sep 6 2020

LMZ521-522-541>543-062345-
/O.CON.KGRB.GL.W.0012.000000T0000Z-200907T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1033 AM CDT Sun Sep 6 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...South winds to 30 kts with gale force gusts around 35 
  kts, veering west during the evening. Waves building to 3 to 6 
  ft on the bay, and to 7 to 11 ft on the lake.

* WHERE...Bay of Green Bay south of line from Cedar River to 
  Rock Island Passage and Lake Michigan from Rock Island Passage 
  to Sheboygan.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be 
  needed for Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Eckberg
059 
WHUS73 KGRB 062038
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
338 PM CDT Sun Sep 6 2020

LMZ521-522-541>543-070445-
/O.EXT.KGRB.GL.W.0012.000000T0000Z-200907T0500Z/
/O.NEW.KGRB.SC.Y.0064.200907T0500Z-200907T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
338 PM CDT Sun Sep 6 2020

...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CDT MONDAY...

* WHAT...South winds 15 to 25 kts with gale force gusts around 35
  kts, veering west during the evening. Waves building 3 to 5 ft
  subsiding to 2 to 4 ft on the bay, and to 6 to 9 ft subsiding 
  to 3 to 6 ft on Lake Michigan.

* WHERE...Bay of Green Bay south of line from Cedar River to Rock
  Island Passage and Lake Michigan from Rock Island Passage to
  Sheboygan.

* WHEN...For the Gale Warning, until midnight CDT tonight. For 
  the Small Craft Advisory, from midnight tonight to 10 AM CDT 
  Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Bersch
764 
WHUS73 KGRB 070151
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
851 PM CDT Sun Sep 6 2020

LMZ521-522-541>543-071000-
/O.CAN.KGRB.GL.W.0012.000000T0000Z-200907T0500Z/
/O.EXT.KGRB.SC.Y.0064.200907T0151Z-200907T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
851 PM CDT Sun Sep 6 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT MONDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt
  veering west late this evening then northwest Monday morning. 
  Waves 2 to 4 ft on the bay and 5 to 8 ft subsiding to 3 to 5 ft 
  on Lake Michigan.

* WHERE...Bay of Green Bay south of line from Cedar River to Rock
  Island Passage and Lake Michigan from Rock Island Passage to
  Sheboygan.

* WHEN...Until 10 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Bersch

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Sep 5, 12:59 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 5, 12:59 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
1259 PM CDT Sat Sep 5 2020

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 401 AM CDT Sat Sep 5 2020

Plenty of sunshine with near normal temperatures today, some
showers and thunderstorms tonight into Sunday night, then much
cooler next week.

The large scale pattern across North America will undergo modest
amplification during the next couple days when ridging along the
West Coast begins to build and a downstream shortwave rotates
through the mid-continent longwave trough position. Continued
amplification/sharpening of the western ridge will cause the
subsequent shortwave to dig sharply south along the Rockies,
eventually closing off/nearly closing off over the Desert
Southwest or Southern Plains by mid-week.

Temperatures will be fairly close to seasonal normals today, then
trend downward. High temperatures could be 12-16F degrees below
normal by the middle of next week before beginning to moderate
late in the period. A cyclone crossing the region during the next
36-48 hours combined with a period of southwest upper flow as the
large scale pattern amplifies next week will result in above
normal precipitation for the period, with the highest amounts
likely across the southern part of the forecast area.
&&

.SHORT TERM...Today...Tonight...and Sunday
Issued at 401 AM CDT Sat Sep 5 2020

There were a lot of forecast details to work out this morning.
Subtle forcing in the form of mid-level FGEN and isentropic lift
was generating showers across the southern part of the forecast
area during the pre-dawn hours. A few sprinkles were noted across
the north, closer to the upper jet. Based PoPs early today on the
extrapolated movement of the precipitation. Anticipate dry weather
once it shifts east. Little change in 850 mb temps along with
plenty of sunshine suggested persistence would yield a good high
temperature forecast for most of the area, though the north will
probably warm a bit more than yesterday.

The shortwave on the downstream side of the western ridge will
begin amplifying/digging across AB/SK tonight, generating a
cyclone in the Lake Winnipeg region by morning. In response, a
southwesterly LLJ is expected to develop from the Central Plains
to the Upper Mississippi Valley region. An elevated mixed layer
with very steep middle level lapse rates will also be shifting
east across the Plains. Meanwhile, low-level moisture already
pooled across KS/OK near a strengthening warm frontal boundary
will begin shifting toward the region. A convective complex or at
least clusters of convection are likely to form as these features
coalesce overnight. But the focus of the convection should remain
southwest of the area, with just the weaker northeast part of the
complex possibly arriving in the area late.

The remnants of the complex will probably shift east/northeast
across the area Sunday morning, possibly producing some hail.
Convective evolution Sunday afternoon is more uncertain and will
depend heavily on the coverage/duration of the morning complex and
how much northward progress is made by the warm front. The models
suggest strong shear will be in place across the area (0-6km shear
AOA 50 kts), with large looped hodographs on model forecast
soundings. Some of the models also generated fairly robust
buoyancy. But even if that occurs, the most unstable parcels will
probably remain elevated as the sun angle is now lowering and
surface temperatures won't respond to a couple hours of sunshine
(if we even get that) the way the would have several weeks ago. Of
more importance will be a stout cap around 750 mb that may be
difficult to overcome to get storms to fire. It seems most likely
the main convective development later Sunday will be south and
east of the area, though that is something that will need to be
watched closely given the forecast wind fields.

Strong south flow up the length of Lake Michigan will result in
significant waves Sunday. A high swim risk is anticipated, and a
Beach Hazard Statement advising of the danger will likely be
necessary with later forecasts.

.LONG TERM...Sunday Night Through Friday
Issued at 401 AM CDT Sat Sep 5 2020

A fairly active pattern will be in place for the extended
forecast as an upper level ridge builds over the Appalachians and
a trough digs in over western CONUS. Expect periods of rainfall
and well below normal temperatures by the middle of next week as
cooler air pours in from the north.

Sunday night into Monday...The low pressure system over Ontario
will shift eastwards early Sunday night, bringing a cold front
through the region by Monday morning. Storms and rain will push
out of the region fairly quickly as the front moves through, but a
few storms and showers will likely still be in place ahead of the
cold front. Severe potential appears to be fairly conditional
ahead of the front. Although shear values are fairly impressive,
much of the instability appears to be capped and possibly
overestimated by some of the models. Depending on how Sunday
shapes up in the short term, a few storms could be possible before
the front moves through however.

Monday night Through Wednesday...Late Monday through the middle
of the week will be the most unsettled portion of the forecast, as
the main upper level trough digs into the desert southwest. This
will align to bring continuous Gulf moisture into the region with
a nearly stationery front setting up across southern Wisconsin to
northern Illinois. We will be north of this front, which means we
will likely see fewer thunderstorms, but more overrunning showers
and rain, and below normal temperatures as cooler air flows in
from the north. High temperatures will be well below normal early
next week, with highs in the lower to middle 50s. Winds will be
gusty at times through the midweek as the pressure gradient
tightens. Depending on where exactly the stationery front sets up,
there is also the potential for an extended period of northeast
winds Tuesday to Thursday, which could pose a risk for shoreline
flooding along the bay of Green Bay.

Rest of the forecast... The upper trough will progress eastwards
by the end of the extended, tracking northeastwards towards the
area. It's possible we'll see another round of active weather by
next weekend before all is said and done, but the exact path is
unclear. High temperatures will begin to rise some during this
time, but will still be around 10 degrees below normal, ranging
from the middle to lower 60s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1259 PM CDT Sat Sep 5 2020

VFR flight conditions are expected this afternoon and overnight.
The main aviation issue will be northwest wind gusts to around 20
kts through late afternoon. Quiet weather is expected through
most of the night as winds shift to the south. Conditions change
early Sunday morning as showers (and possible a few thunderstorms,
but kept out of TAFs this issuance as timing and location
confidence is low) enter the area, cigs lower to MVFR, LLWS
develops, and sfc winds becoming gusty as well. There may be a
lull in the precip through the midday, with more rain and
thunderstorms possible later Sunday afternoon and evening,
especially across central and east- central WI.
&&

.MARINE...
Issued at 401 AM CDT Sat Sep 5 2020

Gale force gusts from the south are possible Sunday. But with
colder waters over the nearshore due to upwelling during the
strong west winds of the last few days and warm temps arriving
aloft, the depth of mixing that occurs over the NSH waters is
somewhat in question. Will forego a Gale Watch for now and allow
later shifts to reassess.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Uhlmann
AVIATION.......KLJ
MARINE.........Skowronski
Hazardous weather outlook, Sep 5, 4:25 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
425 AM CDT Sat Sep 5 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
425 AM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight, mainly across central
Wisconsin. A few of the storms could produce small hail and gusty
winds, but severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A couple rounds of thunderstorms are possible Sunday into Sunday
evening. The primary risk with the storms will be heavy rainfall
which could lead to localized flooding. Hail and gusty winds are
also possible. Although at this point it appears unlikely, it is
possible a risk for severe storms could evolve Sunday afternoon
into Sunday evening if the morning storms depart quickly enough
and there are significant breaks in the cloud cover. Be sure to
monitor later forecasts for updates on this possibility.

Hazardous swimming conditions are likely at Lake Michigan beaches
on Sunday due to building waves.

Flooding of shoreline areas of the Bay of Green Bay is possible
Tuesday into Thursday due to the potential for gusty northeast
winds for a prolonged period of time. Heavy rainfall is also
possible at this time, mainly over east-central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not expected to be necessary, but
spotters should report any hail or wind gusts over 40 mph to the
National Weather Service in Green Bay.

LMZ521-522-541>543-061100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
425 AM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A couple rounds of thunderstorms are possible Sunday into Sunday
evening. In addition to dangerous lightning strikes, the storms
could also produce hail and gusty winds which will be a hazard to
boaters on the bay and lake.

Gusty south winds will create hazardous conditions for small
craft Sunday through Sunday night. Gale force gusts are possible
from mid-morning Sunday through Sunday evening.

Gusty north to northeast winds could create hazardous conditions
for small craft Tuesday through Wednesday.

Skowronski/Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:53 PM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc37 hr
Sep 5, 2:53 PM CDTLakeshore Flood AdvisoryGRBDoor, Kewaunee, Manitowoc, Marinette, Oconto30 hr

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.